Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 1995
Severe Thunderstorm Warning 89, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jun 14, 1995, 3:42 PM EDT for Mifflin County, Pennsylvania. It was in force for 48 min.
The area
The counties it named.
The facts
- Issued
- Jun 14, 1995, 3:42 PM EDT (19:42 UTC)
- Expired
- Jun 14, 1995, 4:30 PM EDT
- In force
- 48 min
- Issued by
- NWS State College, PA
- Area
- Whole counties
County Mifflin County, PA
The radar
The State College radar (KCCX), 48 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 7.7 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1672 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS01 KCTP 141942 RRA SVRCTP PAC087-142030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 342 PM EDT WED JUN 14 1995 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 430 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATIONS...... IN PENNSYLVANIA ...EASTERN MIFFLIN COUNTY AT 341 PM EDT STATE COLLEGE RADAR INDICATED A SEVERE THUNDERSTORM NORTH OF BELLTOWN IN MIFFLIN COUNTY. THE STORM WILL REACH BELLTOWN BY 4 PM. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DON'T USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 9:26 AM EDT, 6 hours 16 minutes earlier.
Area forecast discussion, Jun 14, 9:26 AM EDT, 6 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
925 AM EDT WED JUN 14 1995
WATER VAPOR SHOWS UPPER LOW LIFTING NE ALONG ERN SEA BOARD WITH
LAST OF DEFORMATION ZONE CLOUDS OVER PA BREAKING UP AS LOW LIFTS.
88D SHOWS WEAK RETURNS AVP-YORK ALSO SHOWING SIGNS OF DRYING UP.
MAIN CONCERN TODAY IS NGM PROG OF T-TOTALS >56 AND LI'S -5 OVER PA
BY 00Z (UNABLE TO LAND ETA). SFC BOUNDARY IS DROPPING ALMOST DUE
SOUTH WITH WATER VAPOR SHOWING AN UPPER LEVEL TROF IN TOW.
SATELLITE AND MODELS HINT AT BEST UPPER SUPPORT SHEARING OFF TO OUR
NORTHEAST BUT WITH SFC FEATURE PLOWING DOWN INTO INSTABILITY
...AFTERNOON COULD PROVE TO BE SOMETHING OTHER THAN QUIET.
INTERESTING CONFLICTS IN THE MODELS...AT LEAST THE AVN AND NGM. NGM
MAKES IT VERY UNSTABLE WHILE MAKING SFC DEWPOINTS ONLY NUDGE ABOVE
50. AVN PROGS SFC DEWPOINTS TO 60 OR HIGHER. HARD TO RESOLVE GIVEN
NRLY FLOW AND NO TD'S UPSTREAM NEAR 60. DIFFERENCES LIKELY ARISE
FROM AVN MAKING ATMOS MUCH COOLER IN LOW LEVELS (EVAP COOLING FROM
HIGHER QPF?) AND AS MUCH AS 3 DEG WARMER IN MID TO UPPER LEVELS.
ANOTHER PARADOX IS AVN CRANKING OUT MORE PRECIP THAN NGM DESPITE
ABOVE PARAMETERS POINTING TO MORE STABLE LATE DAY AIRMASS. NEED TO
LOOK AT 12Z AND SEE WHICH MODEL INITIALIZES BETTER TO DECIDE WHICH
IS LYING. WHAT THEY AGREE ON IS UPPER LEVEL WIND FIELD PRODUCING
WEAK CONVERGENCE OVER AREA BY 00Z. HAVE SEEN THIS THWARTED MANY
TIMES WHEN CONVECTION PUNCHES THRU THO. IF NGM PANS OUT...WUD NOT
BE SURPRISED TO SEE SELS OUTLOOK FOR SLGT SVR. BUF SOUNDING DRY IN
MID LEVELS AND ONLY NEEDS TO BE TWEAKED A LITTLE TO COME UP WITH LI
OF -7 AND A CAPE OF 2300. GUSTY TRW WILL BE THE MAIN THREAT SHUD
ANY DEVELOP.
THINK LOW POPS STILL RSNBL GIVEN SOME DEGREE OF INSTABILITY AND A
LOW LEVEL TRIGGER TO APPROACH DURING THE PM.
HI TEMPS POPS
BFD 75 3
UNV 76 3
AOO 79 3
JST 75 3
IPT 82 3
MDT 78 3
LA CORTEThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 3:45 PM EDT | Severe Thunderstorm Warning | CTP | Columbia | 45 min |
| Jun 14, 4:12 PM EDT | Severe Thunderstorm Warning | CTP | Perry | 48 min |
| Jun 14, 4:18 PM EDT | Severe Thunderstorm Warning | CTP | Adams, York | 57 min |
| Jun 14, 5:24 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin | 66 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 1995Every severe thunderstorm warning in 1995
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.